Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Hemoglobin
Nov 28, 2001

I had total hip replacement surgery on October 4, On Oct. 13 I was rushed to emergency and found that my hemoglobin was very low. Is that what is causing my shortness of breath? I am now on iron 300mg Ferrus Sulfer. How long does it take for my hemoglobin to get back to normal? I was also put on a puffer so I could breathe easier. Is this all normal after THP Surgery?

Response from Dr. Frascino

Hello,

Is all this "normal" after total hip replacement surgery? Well, actually no, it's not. Although I cannot say for certain, it seems likely that you lost a lot of blood during the operation. Blood loss is one of the potential causes of anemia. Could this be causing your shortness of breath? Absolutely! Here's how that works. Red blood cells carry oxygen from the lungs to the rest of the body, using an iron-containing protein called hemoglobin. When a person becomes anemic, the body tries to compensate in a number of ways. The heart rate goes up in an attempt to get more blood, and hence more oxygen to the tissues. The respiratory rate also increases as it tries to get more air (oxygen) into the lungs to saturate the decreased number of red blood cells. Rapid heart rate (palpitations) and shortness of breath (dyspnea) result from these compensatory mechanisms. Increased activity, such as exercise, makes these symptoms even more prominent. So why the 300 mg ferrous sulfate? Well, that's an iron supplement. Normal red blood cell production, which takes place in the bone marrow, is dependent on many factors including adequate sources of iron, vitamin B-12, folic acid, and trace minerals. Production of new red blood cells also requires a natural hormone called erythropoietin. Anemia, particularly in the setting of HIV disease, may be multifactorial, i.e. there may be several causes working simultaneously. For instance, you might be iron- or vitamin-deficient, have suppression of the bone marrow by HIV drugs such as AZT, or have an opportunistic infection, such as MAC or parvovirus B19, among other contributing factors.

How long will it take you to recover your normal hemoglobin? Well, that depends on several factors, including:

1. The exact causes of your anemia. In your case, blood loss from surgery may be the most important factor. 2. The degree of anemia 3. Your general health and health of your bone marrow, where new red blood cells are produced.

In general, there should be signs if improvement within 1-2 weeks. The "puffer" probably won't help the anemia much, unless you have asthma, emphysema, or some type of respiratory condition that limits the airflow to your lungs.

I would guess that if the blood loss during surgery was the only (or main) cause of your anemia, you should start feeling better quite soon. Now that you've got a new hip, you certainly don't want anemia slowing you down or making you breathless on the dance floor!

Get well soon.

Dr. Bob


Previous
Help! Can I get a reply from you?
Next
Giordi examinations

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement